Wisconsin, 2019Flood in Wisconsin, May 28 to 31, 2019
May 28 to 31, 2019 · NWS MKX · 1 event in 1 county or zone
Due to the near record high water levels on Lake Michigan, the Milwaukee River has also risen resulting in basement flooding in nearby restaurants and businesses. The Milwaukee Health Department ordered the temporary closure of two restaurants.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $10,000
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Due to the near record high water levels on Lake Michigan, the Milwaukee River has also risen resulting in basement flooding in nearby restaurants and businesses. The Milwaukee Health Department ordered the temporary closure of two restaurants. The basement flooding, or the use pumps for mitigation, will continue through the summer or beyond until the lake and river levels drop.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Milwaukee, WI wrote its last area forecast discussion before the first event at May 28, 4:19 AM CST, 1 hour 41 minutes earlier.
Area forecast discussion, May 28, 4:19 AM CST, 1 hour 41 minutes before
Area Forecast Discussion
National Weather Service Milwaukee/Sullivan WI
519 AM CDT Tue May 28 2019
.UPDATE...Low pressure has shifted into lower Michigan. So expect
continued improvement to remaining fog patches as northwest winds
bring in drier air.
PC
&&
.AVIATION(12Z TAFS)...Patchy dense fog will improve as low
pressure continues to shift off to the east and low level cold
air advection kicks in. However stratus is widespread with plenty
of IFR and LIFR ceilings lingering. Progs show only slow ceiling
improvement throughout the day with moisture trapped beneath
inversion. Think better shot at some meaningful improvement will
be in the afternoon when the strong late May sun can really take
hold. However the overall pattern here is conducive to stratus.
Rain will then spread across the area tonight with a small thunder
chance. The low will stay south keeping us on the cooler side of
the system.
PC
&&
.PREV DISCUSSION... (Issued 316 AM CDT Tue May 28 2019)
DISCUSSION...
Today - Confidence...Medium
Low pressure shifting to our east into lower MI with northerly
flow taking hold on the back side. Low level thermal trough/cold
advection regime taking shape. Low level moisture proggd to be trapped
beneath inversion for at least the morning with some subtle drying
noted in Bufkit soundings that may lead to some breaks especially
with the stronger late May sun. However satellite trends are rather
imposing out of the gate here with widespread stratus across the
state. Lower vsbys expected to improve with the low pulling away.
Overall a cool day with the cloud cover and north winds. Onshore
winds will keep lake area even cooler.
Tonight - Confidence...Medium
A quick return flow sets up with thermal/moisture advection
noted. The model proggd vort coming through the ridge axis looks
overdone. The surface low and front will remain to our south so we
will be on the cool side of things. Have pops expanding into the
evening hours across parts of the south and nudge them north a
little later. Setting things up for the highest pops and qpf to be
across the southern cwa. Very little elevated instability noted
so thunder potential looks pretty weak at this juncture but will
retain the going mention where we have it in parts of the south.
Wednesday and Thursday...Forecast confidence is medium.
That wave and lingering area of rain and isolated thunder will be
exiting the area by sunrise on Wednesday. But, troughing will
linger through Thursday, so need to keep low rain chances going
into Thursday. Right now, the heaviest rainfall should remain
south of the WI/IL border. This won't be a persistent wet period,
just pesky enough showers to potentially ruin some outdoor
activities.
Friday...Forecast confidence is high.
There seems to be good model agreement that we will be able to
get a dry day here as high pressure builds in. However, clouds
will likely remain on the higher side.
Saturday...Forecast confidence is high.
A closed mid level low over Ontario/Quebec Canada will send a
lobe/trough axis south across the Great Lakes on Saturday. In
response to that, a surface cold front pushes south across the
southern Wisconsin Saturday afternoon. CAPE climbs to
500-1000J/KG, so we should see a rather widespread area of
showers and thunderstorms on Saturday.
Sunday Through Tuesday...Forecast confidence is high.
High pressure builds across the area and will hopefully bring us
a couple of dry days early next week. A weak trough pushing in on
Tuesday, could bring a few showers.
AVIATION(09Z TAFS)...Patchy dense fog will improve as low
pressure continues to shift to our east and low level cold air
advection kicks in. However stratus is widespread with plenty of
IFR and LIFR ceilings lingering. Progs show only slow improvement
throughout the day with moisture trapped beneath inversion. Think
better shot at some meaningful improvement will be in the afternoon
when the strong late May sun can really take hold. However the overall
pattern here is conducive to stratus. rain will then spread across
the area tonight with only a small thunder chance. The low will
stay south keeping us on the cooler side of the system.
MARINE...Extended the dense fog advisory in the south until better
northerly fetch sets up further south into this area and the drier
air can be tapped. Nighttime microphysics satellite loop shows
widespread stratus still across the lake so it may take a little
more time to scour things out. With low pressure shifting east of
Lake MI this morning the entirety of Lake MI will shift to a north
or northeast fetch. Winds are not expected to be particularly
strong, though enough to keep the small craft advisory in place.
No gales are expected for the open waters.
&&
.MKX WATCHES/WARNINGS/ADVISORIES...
WI...None.
LM...Dense Fog Advisory until 9 AM CDT this morning for LMZ080-
643>646-669-671-673-675-777-779-870-872-874-876-878.
Small Craft Advisory until 5 PM CDT this afternoon for LMZ643-
644.
&&
Today/Tonight and Aviation/Marine...Collar
Wednesday through Monday...DavisHazardous weather outlook, May 28, 2:38 AM CST, 3 hours 22 minutes before
Hazardous Weather Outlook
National Weather Service Milwaukee/Sullivan WI
338 AM CDT Tue May 28 2019
WIZ046-047-051-052-056>060-062>072-290845-
Marquette-Green Lake-Fond Du Lac-Sheboygan-Sauk-Columbia-Dodge-
Washington-Ozaukee-Iowa-Dane-Jefferson-Waukesha-Milwaukee-
Lafayette-Green-Rock-Walworth-Racine-Kenosha-
338 AM CDT Tue May 28 2019
This Hazardous Weather Outlook is for portions of east central
Wisconsin, south central Wisconsin and southeast Wisconsin.
.DAY ONE...Today and Tonight
There is a chance of thunderstorms mainly south of Madison and
Milwaukee tonight...with a slight risk of severe thunderstorms
over parts of Lafayette and Green counties. A marginal risk for
severe thunderstorms exists over far southern Wisconsin as well.
.DAYS TWO THROUGH SEVEN...Wednesday through Monday
There are small chances of thunderstorms Wednesday and Thursday
and again on Saturday. No severe weather is expected at this time.
.SPOTTER INFORMATION STATEMENT...
Spotter activation is not expected.
LMZ643>646-290845-
Sheboygan to Port Washington WI-
Port Washington to North Point Light WI-
North Point Light to Wind Point WI-
Wind Point WI to Winthrop Harbor IL-
338 AM CDT Tue May 28 2019
This Hazardous Weather Outlook is for the nearshore waters from
Sheboygan Wisconsin to Winthrop Harbor Illinois.
.DAY ONE...Today and Tonight
Gusty northerly winds and large waves will bring small craft
advisory conditions through the afternoon.
Areas of dense fog are expected through mid morning.
There is a chance of thunderstorms south of Milwaukee tonight.
.DAYS TWO THROUGH SEVEN...Wednesday through Monday
There are small chances of thunderstorms Wednesday and Thursday
and again on Saturday. No severe weather is expected at this time.
LMZ080-261-362-364-366-563-565-567-669-671-673-675-777-779-868-
870-872-874-876-878-290845-
Lake Michigan Michigan City IN to St. Joseph MI 5 NM offshore to
mid-line of lake.-
Lake Michigan from Seul Choix Point to Rock Island Passage 5NM
offshore to Mid Lake-
Lake Michigan South of a line from Seul Choix Point to the
Mackinac Bridge and North of a line from Charlevoix MI to South
Fox Island 5NM offshore-
Lake Michigan from Charlevoix to Point Betsie MI 5NM Offshore to
mid lake-
Lake Michigan from Point Betsie to Manistee MI 5NM offshore to
Mid Lake-
Lake Michigan from Rock Island Passage to Sturgeon Bay WI 5NM
offshore to mid lake-
Lake Michigan from Sturgeon Bay to Two Rivers WI 5NM offshore to
Mid Lake-
Lake Michigan from Two Rivers to Sheboygan WI 5NM offshore to Mid
Lake-
Lake Michigan from Sheboygan to Port Washington WI 5NM offshore
to Mid Lake-
Lake Michigan from Port Washington to North Point Light WI 5NM
offshore to Mid Lake-
Lake Michigan from North Point Light to Wind Point WI 5NM
offshore to Mid Lake-
Lake Michigan from Wind Point WI to Winthrop Harbor IL 5NM
offshore to Mid Lake-
Lake Michigan from Winthrop Harbor to Wilmette Harbor IL 5NM
offshore to Mid Lake-
Lake Michigan from Wilmette Harbor to Michigan City in 5NM
offshore to Mid Lake-
Lake Michigan from Pentwater to Manistee MI 5NM offshore to Mid
Lake-
Lake Michigan from Whitehall to Pentwater MI 5NM offshore to Mid
Lake-
Lake Michigan from Grand Haven to Whitehall MI 5NM offshore to
Mid Lake-
Lake Michigan from Holland to Grand Haven MI 5NM offshore to Mid
Lake-
Lake Michigan from South Haven to Holland MI 5NM offshore to Mid
lake-
Lake Michigan from St Joseph to South Haven MI 5NM offshore to
Mid Lake-
338 AM CDT Tue May 28 2019
This Hazardous Weather Outlook is for the open waters of Lake
Michigan.
.DAY ONE...Today and Tonight
Areas of Dense Fog are expected for the south half of Lake
Michigan through mid morning.
There is a chance of thunderstorms tonight over far southern Lake
Michigan.
.DAYS TWO THROUGH SEVEN...Wednesday through Monday
There are small chances for thunderstorms for mainly the south
half of Lake Michigan Wednesday, Thursday and again on Saturday.
www.weather.gov/mkx
Flood, Milwaukee
- When
- May 28, 6:00 AM CST to May 31, 11:59 PM CST
- Where
- Milwaukee County, 1.37 mi NNW of Milwaukee Hoan Bridge to 1.34 mi WNW of Milwaukee Hoan Bridge
- Cause
- Heavy Rain / Snow Melt
- Property damage
- $10,000
- Reported by
- County Official
- Coordinates
- 43.047, -87.914
Due to the near record high water levels on Lake Michigan, the Milwaukee River has also risen resulting in basement flooding in nearby restaurants and businesses. The Milwaukee Health Department ordered the temporary closure of two restaurants. The basement flooding or the use pumps for mitigation will continue through the summer and beyond until the lake and river levels drop.
- Flood
- Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Tornado and Flash Flood in Kansas, May 28, 2019$26 million · EF4 · 4 events
- Tornadoes and Hail in Kansas, May 28, 201916 injured · EF3 · 22 events
- Tornado and Flash Flooding in Pennsylvania, May 28, 2019$5.2 million · EF0 · 81 events
- Tornadoes and Hail in Kansas, May 28, 2019$450,000 · EF2 · 6 events
- Tornado and Flash Flooding in Missouri, May 28 to 29, 2019$20,000 · EF2 · 35 events
- Flash Flooding and Flooding in Iowa, May 28 to 29, 2019$1.9 million · 1.25 in hail · 21 events
- Tornado and Hail in Pennsylvania, May 28, 2019EF2 · 30 events
- Flash Flooding in Ohio, May 28 to 29, 2019$3.0 million · 2 events
- Tornadoes and Hail in Pennsylvania, May 28, 20191 injured · $181,000 · EF1 · 28 events
- Tornado and Flash Flood in Kansas, May 28, 2019$100 · EF2 · 7 events
- Hail and Damaging Winds in Pennsylvania, May 28, 2019$111,000 · 4 in hail · 45 events
- Tornadoes and Damaging Winds in Ohio, May 28, 2019$86,000 · EF1 · 5 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 842299.